Here we go again!
It was so difficult recovering from my first year of cancer, apart from having to recover from the mental distress of it all, I had to battle back from the severe fatigue from the high level of chemotherapy and radiation, and on top of that I had to carefully manage my return to jogging with my orthopedic specialist due to the severe damage that was caused to my femur by one of the tumors. It took a lot of effort to get myself back up and running, and I was so delighted going in to December 2016 having made it up to 14kms jogging slowly. I was just about to return to work and had set my sights on the Dublin City Marathon in October 2017, but then everything came crashing down when I relapsed that month.
Flash forward to June 2017, I had been out walking 2 to 3 times a week to try and get some exercise and help ease the fatigue. I got the all clear from my 100 day scan and I was also finally taken off steroids. All was going well, but I don’t think I have ever been so exhausted as when I came off the steroids, I think it was even worse than the fatigue I experienced from all the chemotherapy and radiation I had gone through. I was absolutely shattered, it was either couch or bed and that was it, it took a good 4 to 6 weeks before I could pick myself up again.
My birthday came around on the 21st of July, I didn’t have the energy to do much for it but I did manage to make it out for some cake with my girl.
August came and I was in for an MRI on my head which thankfully came back clear! Another scan done, I’ve lost track of how many I have had at this stage. It also saw a visit to my orthopedic specialist for a scan on my femur, progress, the big shadow was reducing more and more, disappearing, delighted, he told me to keep kicking on with the jogging, and to come back and see him in 6 months!
I remember my specialist not allowing me to jog while on steroids, not that I had the energy to anyway, but basically steroids act as an anti-inflammatory, so if I had started jogging and had hurt myself or was causing damage to my muscles, I was on such a high dose of steroids that I wouldn’t know so I would be causing more harm than good. I quickly realised how right she was as when the steroids wore off I had severe problems with my tendons in both legs, so walking was as much as I was able to do, and off to the physio I went to try and resolve the issue.
I was visiting my physio weekly and it took a long time before the problem eased up, the physio restricted me to walking but more and more frequently, getting faster and faster. The problem with my tendons basically stemmed from complete inactivity from all my down time, so the more frequently I visited the physio and got out walking the better things got. I just built myself up from there. Even though I was only walking, it would hopefully all help me on the road to attempting to run the Dublin Marathon in 2018.
Time to question my specialist
I had two questions for my specialist that I had been waiting a long time to ask, and because I knew I was getting closer to being able to start a little bit of jogging it was time to ask! I had already been told previously that I may suffer from long lasting effects such as fatigue due to all the chemotherapy and radiation I went through, so I wanted to get the questions out of the way so I could stop wondering about them the whole time.
Firstly: Will my body be able to cope with getting back to running at the level I was at?
Secondly: You know I want to run the Dublin Marathon in 2018, will I be allowed to?
She replied that she had never been asked something like that before so wasn’t sure, and in relation to the marathon that I would need to discuss it with her well before I started any longer spells of training. It sounded to me like a we’ll see how you get on when you get going sort of answer, that was enough for me. At the end of the day, I want to run Dublin in 2018, that’s the plan, and it would take a lot to try and even stop me.
Time to start living again
One thing about being sick for so long was that I never got to use the huge amount of gift vouchers that I had been given as presents, so it was now time to start enjoying them. Note how puffed up I am in one of the pictures, one of the beautiful side effects to being on steroids!
Please share this blog if you feel it might benefit anyone, thank you.
NEXT BLOG: Another scan!!